DRUG-INDUCED SYSTEMIC LUPUS

By Gary M. White, MD


A lupus-like syndrome may be induced by medications. Common drugs capable of inducing a lupus-like syndrome include: Hydralazine, procainamide, isoniazid, phenytoin, thiazide diuretics and beta adrenergic blocking agents. Some of the drugs, e.g. hydralazine, induce antihistone antibodies producing a homogenous pattern.

SCLE

Several patients have been reported to have findings identical clinically and lab-wise to SCLE but seemingly induced by a drug: Thiazides, griseofulvin, proton pump inhibitors (e.g. omeprazole), calcium channel blockers (e.g. diltiazem, verapamil, nifedipine), mitotane, pyrimidine analogue drugs (fluorouracil, capecitabine, and gemcitabine), mitoses inhibitors (docetaxel, paclitaxel), anthracyclines (doxorubicin with cyclophosphamide) and angiotensin-converting enzyme inhibitors (e.g. captopril, cilazapril). Mean time from starting the drug to disease onset is 4-6 months. See also subacute cutaneous lupus erythematosis.

References

Letter: Lamotrigine-induced subacute cutaneous lupus erythematous Dermatology Online Journal 18(8)

RegionalDerm

Homepage | FAQs | Use of Images | Contact Dr. White


It is not the intention of RegionalDerm.com to provide specific medical advice, diagnosis or treatment. RegionalDerm.com only intends to provide users with information regarding various medical conditions for educational purposes and will not provide specific medical advice. Information on RegionalDerm.com is not intended as a substitute for seeking medical treatment and you should always seek the advice of a qualified healthcare provider for diagnosis and for answers to your individual questions. Information contained on RegionalDerm.com should never cause you to disregard professional medical advice or delay seeking treatment. If you live in the United States and believe you are having a medical emergency call 911 immediately.